Alert archive / Texas / Tornado Warnings in 1996
Tornado Warning 4, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 28, 1996, 5:02 PM CDT for Coke County, Runnels County, Texas. It was in force for 48 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1996, 5:02 PM CDT (22:02 UTC)
- Expired
- May 28, 1996, 5:50 PM CDT
- In force
- 48 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
Counties Coke County, TX, Runnels County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:05 PM CDT | Hail 0.75 | Bronte, TX | |
| May 28, 5:20 PM CDT | Hail 1 | Maverick, TX | |
| May 28, 5:37 PM CDT | Hail 1.75 | Maverick, TX | |
| May 28, 5:45 PM CDT | Hail 1.75 | Ballinger, TX | |
| May 28, 5:53 PM CDT | Hail 0.75 | Ballinger, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3684 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 282201 TORSJT TXC081-399-282250- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 502 PM CDT TUE MAY 28 1996 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 550 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL TEXAS ...EAST CENTRAL COKE COUNTY ...WEST CENTRAL AND NORTHWESTERN RUNNELS COUNTY AT 500 PM CDT...A POSSIBLE TORNADO WAS INDICATED BY SAN ANGELO DOPPLER RADAR IN THE VICINITY OF BRONTE MOVING EAST AT 25 MPH. SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...BRONTE... MAVERICK AND NORTON. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 28, 9:42 AM CDT, 7 hours 20 minutes earlier.
Area forecast discussion, May 28, 9:42 AM CDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 940 AM CDT TUE MAY 28 1996 KSJT DOPPLER RADAR SHOWING COLD FRONT MOVING SOUTH AT ABOUT 20 KTS WHICH WOULD BRING IT INTO SJT WITHIN AN HOUR. NO SIGNS OF DECELERATION WERE INDICATED. EXPECT THE FRONT TO BECOME STALLED BEFORE IT GETS TO THE RIO GRANDE BUT SATELLITE VISIBLE IMAGERY INDICATES SKIES WILL CLEAR OUT IN A HURRY AS IT PUSHES THROUGH. FRONT APPEARS STRONGER THAN SHOWN BY 00Z ETA RUN BUT SHOULD STILL WASH OUT BY THIS AFTERNOON AS THE 850 MB TROUGH DEEPENS OVER NEW MEXICO AND WEST TEXAS. MODIFIED DRT SOUNDING THIS MORNING SHOWED POTENTIAL FOR CAPES WELL IN EXCESS OF 3000 J/KG. THUS THUNDERSTORM POTENTIAL FOR AREA MAY HAVE BEEN UNDERESTIMATED PREVIOUSLY. ONLY INHIBITING FACTOR IS SURFACE TEMPERATURES WHICH SHOULD HAVE NO TROUBLE REACHING MID TO UPPER 90S WITH AMPLE SUNSHINE. CAP STRENGTH DOES NOT APPEAR TO BE STRONG ENOUGH TO SUPPRESS CONVECTION THIS AFTERNOON AS WASHED OUT FRONT SHOULD MODIFY ADAP NUMBERS. ADAP CONTINUES TO SHOW GOOD MOISTURE CONVERGENCE AND INCREASINGLY NEGATIVE LIFTED INDICES. THUS AFD FOR LBB YESTERDAY LOOKS TO BE ACCURATE IN PUTTING 30 POPS FOR SJT AREA. ABI COULD GET A DECENT SHOT AS WELL WITH LIFTING FRONTAL BOUNDARY TONIGHT. OAKS
In the hours before
Special weather statement, May 28, 3:41 PM CDT, 1 hour 21 minutes before
TXZ155-282145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 342 PM CDT TUE MAY 28 1996 ...A TORNADO WATCH IS IN EFFECT FOR SAN SABA COUNTY UNTIL 9 PM THIS EVENING... AT 335 PM...DOPPLER RADAR INDICATED NO PRECIPITATION WITHIN 50 MILES OF SAN SABA COUNTY. HOWEVER...A WEAK FRONTAL BOUNDARY WAS LOCATED FROM NEAR JUNCTION ACROSS SAN SABA COUNTY TO NEAR STEPHENVILLE. AS TEMPERATURES RISE TO NEAR THEIR AFTERNOON HIGHS...THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY ALONG THIS LINE. ONCE DEVELOPING...STORMS WILL LIKELY BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES POSSIBLE. PEOPLE IN SAN SABA COUNTY SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS AND BE PREPARED TO TAKE ACTION IF THREATENING WEATHER APPROACHES. STAY TUNED TO THIS STATION FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 28, 4:26 PM CDT, 36 minutes before
TXZ049-053-054-113-114-127-128-139-140-282325- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABILENE TX 425 PM CDT TUE MAY 28 1996 AT 418 PM CDT THUNDERSTORMS AND RAINSHOWERS WERE DEVELOPING RAPIDLY IN THE AREA FROM NEAR BALLINGER TO BRONTE TO NEAR ROBERT LEE. BOATERS ON O.H. IVIE RESERVOIR AND HORDS CREEK LAKE SHOULD STAY ALERT AS THESE STORMS CONTINUE TO DEVELOP AND SPREAD EASTWARD. MOVEMENT WAS TO THE EAST AT 20 MPH. STAY TUNED TO RADIO...TV OR NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 4:21 PM CDT | Severe Thunderstorm Warning | SJT | Coke | 49 min |
| May 28, 4:55 PM CDT | Severe Thunderstorm Warning | SJT | Coke | 30 min |
| May 28, 5:39 PM CDT | Severe Thunderstorm Warning | SJT | Runnels | 46 min |
Nearby
Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.